MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that resistance was felt when the pipeline flex was alleged to have failed to open in the middle section.The microcatheter was delivered in to the distal end of m1, delivered the pipeline in place.During the delivery, the surgeon felt a large resistance, and then released it.After releasing a certain distance, he wanted to retrieve the microcatheter to open the protective sleeve, but found that it could not be retrieved anymore, only the whole withdrawn to the inner end of the neck to open the distal end of the stent and continued to release it after opening.It was found that it could not be released anymore at the middle.Repeated attempts to retrieve but still failed.Finally, the overall system could only be withdrawn.It was found that the distal portion of the microcatheter had been wrinkled and couldn't be used normally.The end of the stent has fluffed due to multiple operations.The devices were prepared and used per the instructions for use (ifu).The catheter was flushed as per the ifu.No patient injury occurred.This event occurred during the treatment of a giant aneurysm of the right, unruptured, internal carotid artery in the cavernous - tuberculous segment.The vessel anatomy was normal in tortuosity.The max diameter was 26mm and the neck was 10mm.The distal landing zone was 3mm and the proximal was 4.61mm.The pipeline device was less than 50% deployed when it failed to open.The device was resheathed less than or equal to 2 times.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation could not be confirmed.As received, the pipeline device was returned stuck within the medtronic catheter.The pipeline flex pushwire was found to be extending from marksman hub and the tip coil extending from the distal tip of marksman catheter.The pipeline flex sub assembly was then removed from the marksman catheter.The pipeline flex braid was missing and was not returned.No bends or kinks were found with the pushwire.The distal hypotube was found to be intact.The ptfe was found to be pulled back.The dps sleeves were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The tip coil was found to be intact and not damaged.No other damages or anomalies were found with the device.The pipeline flex braid was not returned; therefore, we were unable to determined the caused of ¿failure/incomplete to open at middle section¿ during the procedure.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9415724
Report Number2029214-2019-01196
Device Sequence Number2579647
Product Code OUT
UDI-Device Identifier00847536016538
UDI-Public00847536016538
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model NumberPED-450-30
Device Lot NumberA823548
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Initial Date Received by Manufacturer 11/28/2019
Supplement Date Received by Manufacturer02/05/2020
Initial Report FDA Received Date12/05/2019
Supplement Report FDA Received Date02/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR